Sugar is a bad enough addiction, but there’s a greater danger on the rise. We’ve heard that Fentanyl is claiming thousands of lives, but now the drug cartel has taken it to a whole new level. Fentanyl packaged as candy like Skittles and SweeTarts was seized in Los Angeles, but we don’t know how much more might be out there. No one wants to have a child accidentally overdose. There’s plenty you can do to keep that from happening.
#1 Educate your kids – Show them photos of the candy-looking Fentanyl. Let them know how dangerous it is. Tell them you know they’ll make good decisions, and you want to be sure they’re armed with the facts. If age-appropriate, show them an article or two on Fentanyl so they can learn without anyone preaching to them.
#2 Bargain with kids for alternatives – Instead of spending hours trick-or-treating on Halloween, bargain with your kids for other things to do. For example, spend the evening decorating the yard, making gobbly-goop green smoothies, having a small party, and making crafts. Dry ice is inexpensive and can be a fun illusion of scary smoke. End the evening with popcorn and an age-appropriate Halloween movie.
#3 Check the candy – Search for any strange-looking or opened packets of candy. Since a small amount of Fentanyl is deadly, it’s recommended that you don’t have direct skin contact if you’re suspicious. Also, contact the police. As for the rest of the candy, encourage your kids to select a few pieces and get rid of the rest. Go over the contents on the candy wrapper, and if the candy contains corn syrup (more addictive than plain sugar), throw it away.
#4 Know the signs of overdose – A person who has overdosed may be unconscious, unresponsive, twitching, have stiff limbs, or even convulsing with foam at the mouth. If any of these symptoms appear, if any of these signs occur, don’t wait. Call 911 immediately. Better to be safe than permanently sorry that you didn’t want to bother the paramedics.
#5 Keep Narcan on hand – Narcan is an opiate antagonist and saves lives. It is easy to dispense regardless of the person’s alertness via nasal spray. Narcan is available online and in most pharmacies. I’ve worked with many parents who lost their teens to Fentanyl overdose and wished they’d had some on hand. It’s better to be safe than sorry. Best to be prepared and purchase Narcan now.
Most likely, you won’t have to worry about a Fentanyl tragedy on Halloween. But if you want assurance that your kids will be safe, take the time to educate them and help them make the best decisions. A few safety steps and alternate planning can ensure a Happy Halloween and lasting fun memories.
Join our movement.
Dr. Donna Marks has been an author, consultant, public speaker, and psychotherapist for over thirty years. She was licensed as a Mental Health Counselor in 1987 and then certified in Addiction, Gestalt Therapy, Hypnosis, Sex Therapy, and Psychoanalysis. She currently has a concierge psychotherapy practice in Palm Beach, Florida.
She has appeared on numerous podcasts and local television. She is the author of two books, Learn Grow Forgive – A Path to Spiritual Success, and Exit the Maze: One Addiction, One Cause, One Solution (revised), and winner of multiple book awards. Her next book, The Healing Moment: Seven Keys to Turn Messes into Miracles, will be released in 2023.
Sign up for the mailing list
You will receive the latest articles, meditation tracks, inspirational content and much more